MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0315
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the embolization coil was detached, stretch resistant wire (sr wire) was fractured, and coil winds were stretched.Conclusions: evaluation of the first returned ruby coil revealed the introducer sheath was ovalized at multiple locations along its length.This damage caused resistance when advancing or retracting the pusher assembly through the sheath and likely contributed to the resistance experienced during the procedure.These ovalizations also prevented the embolization coil from being fully re-sheathed.During functional testing, the returned coil was re-sheathed inside a demonstration sheath and was advanced through a demonstration catheter without issue.Evaluation of the second returned ruby coil revealed a detached embolization coil with a fractured sr wire.This damage is typically a result of forcefully retracting the device against resistance.The pusher assembly and non-penumbra catheter used in the complaint were not returned for evaluation.The root cause of the resistance could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00784.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a branch of the inferior mesenteric artery (ima) using ruby coils.During the procedure, the physician successfully placed multiple ruby coils using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance two ruby coils through the microcatheter, and therefore the ruby coils were removed.The procedure was completed using new ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7434506
Report Number3005168196-2018-00785
Device Sequence Number1314963
Product Code HCG
UDI-Device Identifier00814548013152
UDI-Public00814548013152
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/11/2025
Device Catalogue NumberRBY4C0315
Device Lot NumberF80980
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2018
Initial Report FDA Received Date04/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79